[Skip to Content]
[Skip to Content Landing]
Article
February 22, 1971

Aspirin Hazard

Author Affiliations

Moline, Ill

JAMA. 1971;215(8):1326. doi:10.1001/jama.1971.03180210070024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  After reading Quick's letters (213:1689, 1970; 214:1565, 1970) alerting the medical profession about the potential hazard of aspirin in the hemophiliac, I am motivated to add my clinical impression of a recent case.An 11-year-old boy with no previous bleeding episodes, but with a suggestive family history for hemophilia, was treated because of persistent bleeding one week after a tooth extraction. On admission his hemoglobin level was 5.7 gm/100 ml and his hematocrit reading was 17%. Laboratory work-up revealed a prolonged prothrombin consumption time and prolonged thromboplastin generation test. He received cryoprecipitate and the bleeding stopped. He was subsequently seen at a large midwest medical center and found to have 15% of normal factor VIII. Further history indicated that he had had a toothache approximately one week prior to this extraction during which time he received salicylates for pain.The onset of this hemophiliac's first

×